Updated: Aug 10, 2019
Working out when and how much insulin to inject - providing you are on multiple daily injections or MDI - is tricky. Your body is at its most resistant to insulin in the morning and this needs to be taken into consideration, but at the same time you don't want to be increasing your chances of a hypo by thrusting twice as much insulin than you need. Finding the balance and testing on yourself repeatedly is critical.
If you are like me, and suffer 'feet on the floor', then your blood sugars start to rise as soon as you get up from bed. This is your bodies way of saying "right, we need some energy, so i'm going to pump you full of cortisol and raise your blood pressure". This in-turn raises your blood sugars - "thanks body!".
You may also experience 'dawn phenomenon'. This is when your blood sugars start to gradually increase early in the morning before you wake and get up (very similar to feet on the floor) - the only difference is the onset of the blood sugar rise. Your body starts to release counter-regulatory hormones, which includes growth hormones, like epinephrine, cortisol and glucagon.
It's important to establish the cause of this early on in your diagnosis as sometimes you could be running out of basal insulin overnight. Access to a CGM or flash monitor will tell you without the need to set your alarm at 3am to check.
Scenario #1 - Feet on the floor
If you have identified that your blood sugars are rising when you start to shuffle out of your duvet and you are certain that your blood sugars are stable overnight, then you have feet on the floor!
Many diabetics will counteract this small rise with a small injection of rapid-acting insulin, roughly 30 - 60 minutes before they get out of bed.
Yes, I hear you! - "so, you're saying I have to wake up early and inject insulin before I even WANT to get up!?"
Yes, sorry. We don't have a way of counteracting this without waking up earlier.
Scenario #2 - Dawn Phenomenon
Either through testing or a CGM/flash monitor you've identified that your blood sugars are beginning to rise at silly o'clock - somewhere between 2am and 8am. This time, you cannot realistically get up in the middle of the night and inject rapid-acting insulin (plus, it's more dangerous).
So, this time, you'll need to re-evaluate your basal insulin dose and timing of the dose.
If you are injecting your basal insulin in one dose per day, in the morning, then you'll need to try splitting your dose to once in the morning and once in the evening. Alternatively, you can inject once per day but inject at night. This may counteract the rise in blood sugars overnight.
It's very important to run through this change with your diabetes educator and/or endocrinologist to make sure you're testing safely.
It is of my strong opinion that there is no such thing as a 24 hour basal insulin - despite the claims. Therefore, you will have to test how long the different insulins work on yourself. Always consult with your medical team when doing this.
To see how I do it - here's a video (sorry about the semi-nakedness)
Believe the hypo